FDA: Acetaminophen Overuse May Cause Liver Damage
You’re in pain. You pop a vicodin. Then another pain pill. And another. And another.
But…do you really know how much acetaminophen particularly in combination with other prescriptions, you should be taking to avoid not only pain, but dangerous side effects you weren’t counting on?
LIKE BlackDoctor.org on Facebook! Get Your Daily Medicine…For LIFE!
[ione_facebook_like_box url_segment=blackdoctor.org height=”260″]
The Food and Drug Administration (FDA) has asked doctors not to prescribe combination drugs containing more than 325 mg of acetaminophen, as higher doses increase the risk of liver damage, or even death.
“Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much,” the FDA said in a statement.
The warning applies to all medication, including over-the-counter drugs such as Tylenol, which contains acetaminophen.
Acetaminophen is often used in pain medications with opioids such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine). These are called combination drugs, and the Food and Drug Administration is asking doctors to stop prescribing those that have more than 325 mg of acetaminophen per dose.
In 2011, the FDA had asked manufacturers of prescription combination drugs, medication containing two or more drugs, to stop manufacturing drugs containing more than 325 mg of acetaminophen. While more than half of the manufacturers complied, there are still drugs available continuing a high dosage of acetaminophen.
The federal agency says it plans to start the process of withdrawing approval of prescription combination drugs from manufacturers that have not complied.
The FDA has set the recommended maximum for adults at 4,000 milligrams per day. Additionally, consumers should not take more than the prescribed dose of any medication that contains acetaminophen, and should avoid taking more than one acetaminophen product at a time.
If you have questions about any medications, talk to your doctor or a pharmacist.